Alert archive / Kentucky / Frost Advisories in 2021
Frost Advisory 7, NWS Jackson, KY
NWS Jackson, KY issued this frost advisory at May 13, 2021, 3:50 PM EDT for 30 counties in Kentucky. It took effect at May 14, 2021, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2021, 3:50 PM EDT (19:50 UTC)
- In effect from
- May 14, 2021, 12:00 AM EDT
- Expired
- May 14, 2021, 7:14 AM EDT
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
All 30 counties
Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633 WWUS73 KJKL 131950 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 350 PM EDT Thu May 13 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-140400- /O.NEW.KJKL.FR.Y.0007.210514T0400Z-210514T1300Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 PM EDT Thu May 13 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... * WHAT...Temperatures as low as 35 degrees in the valleys will again result in frost formation. * WHERE...Portions of east central, northeast, south central and southeast Kentucky - primarily in the valleys. * WHEN...From midnight tonight to 9 AM EDT Friday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ GREIF
2 follow-up statements
752 WWUS73 KJKL 140325 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1125 PM EDT Thu May 13 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-141300- /O.CON.KJKL.FR.Y.0007.210514T0400Z-210514T1300Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1125 PM EDT Thu May 13 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY... * WHAT...Temperatures as low as 34 degrees in the valleys will result in frost formation again. * WHERE...Portions of east central, northeast, south central and southeast Kentucky - primarily in the valleys. * WHEN...Until 9 AM EDT Friday. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ GREIF/HAS
047 WWUS73 KJKL 141114 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 714 AM EDT Fri May 14 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-141215- /O.CAN.KJKL.FR.Y.0007.000000T0000Z-210514T1300Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 714 AM EDT Fri May 14 2021 ...FROST ADVISORY IS CANCELLED... Temperatures in valley locations are starting to warm early this morning. Therefore, the frost advisory has been cancelled. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at May 13, 2:10 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 13, 2:10 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 210 PM EDT Thu May 13 2021 .UPDATE... Issued at 140 PM EDT THU MAY 13 2021 Just a quick update to fine tune sky cover and temperatures through the rest of the afternoon per the latest obs and trends. These updates have been sent to the NDFD and web servers. UPDATE Issued at 955 AM EDT THU MAY 13 2021 13Z sfc analysis shows high pressure still parked to the northwest of Kentucky with relative low pressure to the south. This kept the winds light and the skies clear through the night leading to the formation of patchy fog and areas of mainly valley frost. Now temperatures are climbing and the frost and fog have cleared off. Readings are in the upper 40s to lower 50s most places with dewpoints in the upper 30s to lower 40s. With the temperature bounce have dropped the frost advisory and updated the forecast to add in the latest obs and trends. These updates have been sent to the NDFD servers along with fresh issuances of the HWO and ZFP. UPDATE Issued at 755 AM EDT THU MAY 13 2021 Hourly grids were updated based on recent observations and trends to fine tune temperatures and valley fog trends initially. The fog and frost in some valleys should both dissipate through around 9 AM EDT. Some cumulus development is still expected from midday into the afternoon particularly in the south and southeast. && .SHORT TERM...(Today through Friday) Issued at 423 AM EDT THU MAY 13 2021 Early this morning, an upper level trough extended from the Canadian Maritimes into the northeast Conus and then southwest into the mid MS Valley region and the southeastern Conus. The the axis of this trough was just north of the Commonwealth. Further west, an upper level ridge was centered over the tri state MN/WI/IA area with an associated sfc ridge of high pressure extending from MI to IA and extending into the Lower OH Valley region. Ridging meanwhile extended into the western Conus with embedded disturbances moving across the northern Rockies into the central Plains. Southeast of the area, a frontal zone was well south and southeast of the area and extending across northern portions of the FL peninsula and into the northern Gulf of Mexico. The initial concern is some frost developing in the sheltered valleys through sunrise. This frost should dissipate in all areas by 9 AM EDT. Otherwise, for today, the northern end of the upper level trough will move north and northeast of the Northeast Conus while the southern end of the upper level trough should move to near the OH River this afternoon to early this evening. Moisture across the region will be limited with the frontal zone well southeast of the area. However, a somewhat shallow but extensive rather high based cumulus field is expected to develop around midday to early afternoon, especially across central and southern locations. The cumulus are expected to be too shallow and high based for precipitation. The airmass will moderate a few degrees C compared to yesterday which is expected to lead to highs still below normal but a couple of degrees warmer than Wednesday on average. The axis of the upper level trough is expected to move across the area tonight and into early on Friday while the center of sfc high pressure moves southeast into the OH Valley region. The cumulus/cloud cover may be slow to dissipate during the evening across the south in advance of the trough while clearing should be more extensive and earlier in the north. Clearing skies, dewpoints in the low to mid 30s and a decreasing pressure gradient should again set the stage for patchy frost potential in valleys tonight. Height rises ensue during the day on Friday as shortwave upper level ridging builds into the area. Some diurnally driven cumulus are again expected to develop but should again be rather shallow and high based. High could may increase from the northwest late as a disturbance moves from the Plains toward the MS Valley. The airmass will moderate further and with sfc and upper level ridging dominating, temperatures should climb closer to or to the 70 degree mark. .LONG TERM...(Friday night through Wednesday) Issued at 316 AM EDT THU MAY 13 2021 High pressure will pull east through the weekend, and this will lead to warming temperatures under more southerly flow at the surface. This will also be aided by warming 850mb temperatures and rising heights in the mid-levels. Then by Sunday a warm front will lift northward out of the Tennessee Valley. This will be an anchor for convection in the form of showers across much of eastern Kentucky late Saturday night into early next week. It looks like a lack of instability will lead to little if any chance of thunder and therefore will go with no thunder for now on Sunday. The cloud cover will also make Sunday a bit cooler despite the southerly flow. The operational guidance begins to diverge with respect to the longer range parts of the forecast. The GFS remains wetter and the 12Z ECMWF remains drier overall in this part of the period. This seems related to holding onto surface high off the east coast and more mid-level ridging. The EPS still has several wetter versus drier members and the new 00Z ECMWF was much wetter and closer to what the GFS has been advertising. Given this was comfortable keeping the NBM slight to chance PoPs going late Saturday night into Wednesday until there is more continuity with respect to where the boundary sets up. The most confidence exists on the potential for rainfall along the warm front Sunday into Monday, as guidance seems to be most in alignment during this time frame. Either way we are looking at the potential for a more active pattern to start the new week as several waves progress across the lower Ohio Valley. We will also see a warming trend back toward seasonal norms under the southerly flow and increasing 850mb temperatures. It does look like enough instability will be in place Monday, Tuesday and Wednesday afternoon for a slight to chance of a few storms, but not much shear in place to help organize this convection. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 210 PM EDT THU MAY 13 2021 Some rather high based cumulus in the 5 to 8k ft AGL range are affecting to forecast area this afternoon most prevalent across southern and southeastern locations location. Look for these to gradually dissipate by the 00 to 04Z timeframe as an upper level disturbance approaches the area. For winds, north to northeast winds will be in the 5 to 10 kts range slackening toward 00Z as the center of sfc high pressure gets close to the area. Only high clouds are expected to affect the area on Friday with lighter winds. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...JP LONG TERM...DJ AVIATION...JP/GREIF
Hazardous weather outlook, May 13, 3:50 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 350 PM EDT Thu May 13 2021 KYZ052-058>060-068-069-079-080-083>088-104-106>120-142300- Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 PM EDT Thu May 13 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Areas of frost are expected to form in the valleys late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frost is possible early on Friday, mainly in the valleys. Thunderstorms are possible in some locations during the afternoon and evening hours from Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050-051-142300- Fleming-Montgomery-Bath- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, and Owingsville 350 PM EDT Thu May 13 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Patchy frost is possible in valleys late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Patchy frost is possible in valley locations early on Friday. Thunderstorms are possible in some locations during the afternoon and evening hours from Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/GEERTSON
Nearby
Frost Advisories in Kentucky, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.